EDTA-Dependent Pseudothrombocytopenia in a Child


AKBAYRAM S., Dogan M., AKGUN C., ÇAKSEN H., Oner A. F.

CLINICAL AND APPLIED THROMBOSIS-HEMOSTASIS, vol.17, no.5, pp.494-496, 2011 (SCI-Expanded) identifier identifier identifier

Abstract

Ethylenediaminetetraacetic acid (EDTA)-dependent pseudothrombocytopenia (PTCP) is the phenomenon of a spurious low platelet count due to antiplatelet antibodies that cause platelet clumping in blood anticoagulated with EDTA. The aggregation of platelets in EDTA-dependent PTCP is usually prevented by other anticoagulants, such as sodium citrate or heparin. EDTA-dependent PTCP has never been associated with hemorrhagic diathesis or platelet dysfunction. In this article, a 10-year-old boy with EDTA-and heparin-dependent PTCP is presented because of rare presentation. We report that EDTA and heparin can induce platelet clumping, and thus spuriously low platelet counts. However, aggregation of platelets was not detected in blood samples with sodium citrate, and platelet count was normal.